Adderall is a prescription stimulant medication that is used to treat Attention Deficit Hyperactivity Disorder (ADHD) and Narcolepsy. Adderall can be misused when used in doses greater than prescribed, when consumed for recreational purposes, and when used as a study aid. 

Like other medications, Adderall also has the potential to overdose when taken in excessive dosage or when combined with illicit drugs or when taken concomitantly with those medicines that are contraindicated to be used with Adderall.

Adderall is a combination drug that includes amphetamine and dextroamphetamine and it is scheduled as a Class II controlled substance due to its potential for abuse and addiction. Since it is widely used for non-medical and recreational purposes Adderall overdose can be either intentional or unintentional. Either way, an overdose is extremely dangerous because the potential side effects that ensue after taking a toxic dose of Adderall are life-threatening. 

Adderall comes in an immediate-release formulation and an extended-release formulation. People often use the extended-release formulation of Adderall for abusing by crushing and snorting the capsules and this often leads to an overdose because the drug is designed to act through an extended period but when it is snorted it enters the bloodstream directly thereby reducing the time taken for the euphoric effect to take over and a person enters a state of ‘high’ rapidly. People can also overdose on Adderall by taking an increased amount of oral extended-release capsules.

Adderall overdose is a serious concern in those who abuse the medicine. In 2010, there were 31,000 emergency room visits due to overdose of stimulants like Adderall, and this figure showed that there has been a 196% surge in emergency cases since 2004. 

Certain factors increase the likelihood of developing an overdose to Adderall. These include:

  • Taking Adderall in greater doses than what is prescribed by your physician 
  • Taking Adderall more frequently 
  • Taking Adderall for non-medical purposes
  • Taking Adderall for recreational activities
  • Mixing Adderall with alcohol and other drugs
  • Taking Adderall when you have a pre-existing health condition 
  • Taking someone else’s Adderall that is not prescribed to you

Developing tolerance to Adderall has to be one of the most likely reasons that can progress to an overdose because a person continues taking the drug in increased doses to acquire the desired effect whether for therapeutic or recreational purposes since the earlier doses are rendered ineffective after some time. Adderall overdose can adversely affect the health of an individual, hence any action that can lead to such a consequence should be avoided.  

The amount of Adderall needed to overdose varies from person to person and it depends on various factors such as the person’s age and how his body responds to the medication. Adderall when prescribed to treat ADHD or Narcolepsy is started at the lowest doses and then doctors gradually increase the dose that is needed for effective management of the medical condition. 

The Food and Drug Administration (FDA) has approved the use of Adderall in children for the treatment of ADHD. Children that are as young as 3 years are started with 2.5mg of Adderall in a day and this dosage is gradually increased when symptoms are not treated with the lower prescribed dose. Children who are 6 years of age or older are prescribed 5mg of Adderall that is to be taken once or twice a day. For children the maximum dose is 40mg and taking a dose higher than this can lead to intoxication or overdose. 

When Adderall is used for the treatment of narcolepsy the drug is given in between the range of 5mg and 60mg and the doses are divided equally throughout the day.

Taking doses frequently or greater than the maximum dose can lead to the development of symptoms of an overdose. It is seen that adults are at a greater risk for developing complications mostly involving the cardiovascular system such as heart attack. 

Adderall overdose presents with a myriad of symptoms that one needs to be aware of so that if they notice these signs and symptoms in a loved one they can promptly take them to a medical emergency. Following are the signs and symptoms associated with Adderall overdose:

  • Rapid breathing
  • Hyperactivity
  • Restlessness
  • Fast and irregular heartbeat
  • Twitching of muscles
  • Increased body temperature- hyperthermia
  • High or low blood pressure
  • Hallucinations
  • Diarrhea
  • Tremors
  • Panic
  • Confusion
  • Nausea and vomiting
  • Convulsions
  • Heart attack
  • Coma
  • Death

The lethal dose of Adderall is 25 times higher than the standard dose which means that 1,400mg Adderall for an individual weighing 154-pound can be fatal. According to FDA 70mg is the maximum safe dose of Adderall. Research has revealed that Adderall overdose has been reported at doses ranging from 1.5mg per kg to 20-25mg per kg of weight. 

When Adderall is combined with other drugs such as alcohol then an overdose can manifest at doses lower than the lethal dose hence using drugs that are contraindicated with Adderall use should be avoided. 

Adderall overdose is a medical emergency and there are different ways to manage Adderall overdose. A doctor will ask certain questions about the person’s conditions such as:

  • The doctor will inquire about the dosage of Adderall taken
  • The doctor will ask if Adderall was prescribed to the person
  • The doctor will inquire if Adderall was taken recreationally or for other non-medical reasons such as performance enhancement 
  • The doctor will ask if alcohol or other drugs were used concomitantly with Adderall

Unfortunately, there is no antidote to reverse the overdose due to Adderall and doctors provide supportive care by treating the symptoms. Intravenous fluids are given to the patient. Heart complications can arise so they are monitored. Moreover, medications are given to reduce restlessness, agitation. Medications are also given to bring the blood pressure to normal limits.